Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 211, NWS Hastings, NE

September 18, 2007Fillmore County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 18, 2007, 4:57 PM CDT for Fillmore County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2007, 4:57 PM CDT (21:57 UTC)
Expired
Sep 18, 2007, 5:45 PM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Fillmore County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:48 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 18, 2:48 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT TUE SEP 18 2007

.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. MAIN PROBLEM FOR THIS
FORECAST WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT. EARLY
AFTERNOON SURFACE ANALYSIS PLACED A COLD FRONT FROM NORTHWEST KANSAS
INTO SOUTH CENTRAL NEBRASKA AND SOUTHEAST SOUTH DAKOTA...WHILE A
DRY LINE EXTENDED SOUTHWARD INTO PORTIONS OF WESTERN KANSAS. A FEW
STORMS HAVE ALREADY FIRED IN THE VICINITY OF THE FRONTAL
BOUNDARY...AND FURTHER DEVELOPMENT ALONG THE DRYLINE IS ALSO
POSSIBLE. AN UPPER WAVE WILL PUSH THE COLD FRONT OUT OF THE AREA
LATER THIS EVENING...HOWEVER UNTIL THAT TIME...SCATTERED STORMS
ARE POSSIBLE NEAR THE BOUNDARY. THERE IS STILL A CHANCE THAT SOME
OF THE STORMS COULD BECOME STRONG TO SEVERE...THOUGH INSTABILITY
HAS BEEN LIMITED ACROSS THE EAST THUS FAR TODAY DUE TO CLOUD
COVER. 19Z LAPS ANALYSIS SHOWS MLCAPES HAVE INCREASED TO NEAR
2000 J/KG WHERE SUNSHINE HAS BEEN GREATER IN THE SOUTHWEST
PORTION OF THE FORECAST AREA.

CLOUD COVER SHOULD DECREASE THIS EVENING AS THE FRONT MOVES OUT OF
THE REGION AND SUBSIDENCE PREVAILS BEHIND THE UPPER WAVE.  QUESTIONS
HOWEVER ARISE LATER TONIGHT AS LOW LEVEL EASTERLY UPSLOPE FLOW
DEVELOPS.  THE 12Z NAM SUGGESTS THAT STRATUS COULD DEVELOP ACROSS
THE HIGH PLAINS AND THEN MOVE EAST BY EARLY WEDNESDAY
MORNING...WHILE THE 12Z GFS KEEPS THE CLOUDS FURTHER WEST. WILL
INCREASE SKY COVER LATE TONIGHT INTO WEDNESDAY MORNING...BUT AM A
BIT CONCERNED THAT A STRATUS DECK COULD POSSIBLY LINGER INTO THE
AFTERNOON IF THE 12Z NAM TURNS OUT TO BE CORRECT. THE CLOUD COVER
COULD ALSO IMPACT HIGHS ON WEDNESDAY...ESPECIALLY IF STRATUS
PERSISTS TOO LONG INTO THE DAY. HAVE CUT A COUPLE OF DEGREES OFF
THE GFS MOS IN CASE THERE ARE A FEW MORE CLOUDS AROUND THAN THE
GUIDANCE INDICATES.

THE NEXT CONCERN FOR WEDNESDAY INTO WEDNESDAY NIGHT IS THE
POSSIBILITY OF H85 WARM AIR ADVECTION AND HOW TO HANDLE POPS.  THINK
THAT THE RAIN CHANCES SHOULD GENERALLY HOLD OFF UNTIL WEDNESDAY
NIGHT UNTIL THE LOW LEVEL JET INCREASES ACROSS THE AREA.

.LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN
WILL BE CHANCE FOR THUNDERSTORMS MONDAY NIGHT...TIMING OF FRONTAL
PASSAGE LATE IN THE PERIOD AND TEMPERATURES THROUGHOUT.

THE UPPER RIDGE FLATTENS AND A SURFACE LOW DEVELOPS TO THE WEST OF
THE FORECAST AREA ON THURSDAY THEN MOVES TO THE EAST/NORTHEAST
THURSDAY NIGHT. WITH SOUTH TO SOUTHWEST WINDS EXPECT THAT THERE
WILL BE FAIRLY WARM TEMPERATURES ON THURSDAY. THE SURFACE LOW TO THE
NORTHEAST DRAGS A WEAK FRONT INTO THE FORECAST AREA ON FRIDAY...BUT
IT WEAKENS AND STALLS ACROSS THE FORECAST AREA. THERE IS NOT MUCH
MOISTURE WITH THE FRONT AND EXPECT THAT IT WILL BE DRY. ANOTHER
SURFACE LOW DEVELOPS IN THE NORTHERN HIGH PLAINS SATURDAY AND
SIGNIFICANTLY INCREASES THE GRADIENT ACROSS THE AREA LATE SATURDAY
INTO SATURDAY NIGHT.

THE LOW PRESSURE SYSTEM MOVES TO THE EAST LATE IN THE WEEKEND AND
INTO EARLY NEXT WEEK. MODELS HAVE SOME DIFFERENCES ON THE TIMING OF
THIS SYSTEM AND WHEN IT WILL BE MOVING THROUGH THE FORECAST AREA.
THE GFS HAS IT MOVING THROUGH LATE SUNDAY NIGHT AND THE ECMWF HOLDS
IT BACK UNTIL AT LEAST MONDAY NIGHT. TRIED TO COMPROMISE AND HAVE IT
MOVE THROUGH ON MONDAY. WITH THAT TIMING...THERE WILL BE A LITTLE
LESS CHANCE FOR PRECIPITATION. HAVE KEPT PRECIPITATION CHANCES IN
THE NORTHERN PART OF THE FORECAST AREA WHERE THE BEST UPPER SUPPORT
IS AS THE UPPER WAVE MOVES THROUGH. TEMPERATURES SHOULD BE WARM
AHEAD OF THE FRONT AND HAVE KEPT WARMER TEMPERATURES THROUGH
SUNDAY...JUST A SLIGHT COOL DOWN ON MONDAY AS THE FRONT MOVES
THROUGH...THEN COOLER FOR TUESDAY.

&&

.AVIATION...MAIN PROBLEMS SURROUND THUNDERSTORM CHANCES THIS
AFTERNOON...AND THEN THE POSSIBILITY OF STRATUS LATER TONIGHT. A
COLD FRONT WAS MOVING ACROSS SOUTH CENTRAL NEBRASKA EARLY THIS
AFTERNOON...WHILE AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS
WESTERN NEBRASKA. THE ENTIRE STORM SYSTEM WILL CONTINUE TO MOVE
EAST THIS AFTERNOON...AND MAY FIRE A FEW THUNDERSTORMS BEFORE THEY
CROSS THE KGRI TERMINAL AREA. WILL CARRY A BRIEF TEMPO GROUP FOR
THUNDERSTORMS THIS AFTERNOON...AND THEN DRY IT OUT. CLOUDS BEHIND
THE SYSTEM APPEAR TO CLEAR...HOWEVER THERE ARE CONFLICTING SIGNS
IN THE MODELS ON WHETHER OR NOT LOW CLOUDS MAY TRY TO DEVELOP
AGAIN LATER TONIGHT. WILL STAY ON THE OPTIMISTIC SIDE AND NOT GO
WITH A LOW CEILING LATE TONIGHT INTO EARLY WEDNESDAY...BUT THIS
WILL HAVE TO BE MONITORED IN LATER FORECASTS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/JCB
Hazardous weather outlook, Sep 18, 3:33 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT TUE SEP 18 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
333 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS INTO THE EVENING. THE
PRIMARY HAZARDS ARE EXPECTED TO BE HAIL UP TO THE SIZE OF
QUARTERS...GUSTY WINDS OF 60 MPH AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA WEDNESDAY NIGHT...AND AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 18, 3:19 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
319 PM CDT TUE SEP 18 2007

NEZ062-063-075-182045-
ADAMS-HALL-HAMILTON-
319 PM CDT TUE SEP 18 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN ADAMS...SOUTHEAST HALL AND WESTERN
HAMILTON COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANSEN...OR 8 MILES NORTH OF HASTINGS...AND
MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GILTNER...
  PHILLIPS...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.  BRIEF HEAVY RAIN CAN ALSO BE EXPECTED.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:31 PM CDTSevere Thunderstorm WarningGIDFillmore44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.